Wednesday, 16 October 2013

Eighteen Colchester soldiers banned for doping using ephedrine: what a waste


Today eighteen soldiers from my university’s local town, Colchester in Essex, have been suspended for taking ephedrine [1]. This is a drug that is banned in sport. Outside the sporting world it is also one of those “supplements” where there is an ongoing concern about its toxicity. I certainly wouldn’t take it, either for performance enhancement or, as it seems these soldiers have, for weight loss. Notwithstanding the health concerns, the evidence that ephedrine is genuinely performance enhancing or can reduce weight in the long term is rather weak [2].

Weight loss products are an accident waiting to happen for many people. Aside from the ephedra story, I am reminded of the death of a young boy from my old school in Hampton who took the pesticide dinitrophenol  (DNP) to improve his appearance [3]. DNP is a drug occasionally abused by bodybuilders.  However, even they are extremely wary of it, for its effective dose is just slightly less than the lowest dose that kills you. This drug makes you lose fat by stopping fat - or indeed any other foodstuff – giving you energy. It is so toxic that it was banned as a diet pill as long ago as the 1940s.

I talk about ephedrine and DNP in my book. But the book is written for the interested layperson. It sells well, but it is hardly a best seller. But people need to be aware of the information in it. This morning is one of those sad times when I feel I need to do much more to explain the science behind so-called ergogenic supplements.

[1]        Colchester Gazette, October 16, 2013  “18 soldiers suspended by Army after testing positive for performance enhancing drug ephedrine” 


[2]       Shekelle, P. G., Hardy, M. L., Morton, S. C., Maglione, M., Mojica, W. A., Suttorp, M. J., Rhodes, S. L., Jungvig, L., and Gagne, J. (2003) Efficacy and safety of ephedra and ephedrine for weight loss and athletic performance: a meta-analysis, JAMA 289, 1537-1545.  


[3]        BBC News, Sept 17, 2013 Chris Mapletoft parents 'shocked' over diet pills death.  

No comments:

Post a Comment

Note: only a member of this blog may post a comment.